Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 40, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 4, 1998, 9:15 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 9:15 PM CDT (02:15 UTC)
- Expired
- Oct 5, 1998, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 28.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 050217
FFWOKC
OKC071-050500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KAY COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 1200 MIDNIGHT CDT
* AT 915 PM CDT DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF 4 TO 6
INCHES OF RAIN IN NORTHWESTERN KAY COUNTY. STRONG THUNDERSTORMS
WILL CONTINUE OVER THE AREA THROUGH AT LEAST 1000 PM CAUSING
ADDITIONAL FLOODING PROBLEMS.
* LOCATIONS IN THE WARNING INCLUDE WASHUNGA...TONKAWA...SUMPTER...
PONCA CITY...NEWKIRK...NARDIN...KILDARE...HARDY...BRAMAN AND
BLACKWELL
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHE*RE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
...SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN OCT 4 1998 STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT SUPPLIED BY THE FRONT. WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK. FCSTID = 9 OKC 65 73 55 70 / 80 60 20 0 HBR 60 75 50 73 / 30 20 0 0 SPS 70 80 57 77 / 30 40 0 0 GAG 54 66 44 64 / 0 0 0 0 PNC 60 68 50 68 / 100 40 0 0 DUA 69 78 61 77 / 30 70 40 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 4, 7:45 PM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM GRADY/CADDO COUNTY LINE OK .88 INCH HAIL
10/04/98 CADDO
0610 PM GRADY/CADDO COUNTY LINE OK .88 INCH HAIL
10/04/98 GRADYLocal storm report, Oct 4, 7:54 PM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 12 WSW EL RENO OK 1.25 INCH HAIL
10/04/98 CANADIAN
0615 PM 2 NW SCOTT OK .75 INCH HAIL
10/04/98 CANADIANLocal storm report, Oct 4, 8:29 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM I-35 AND TECUMSEH INTERSE OK TORNADO
10/04/98 CLEVELANDLocal storm report, Oct 4, 9:00 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM OKARCHE: OK .75 INCH HAIL
10/04/98 KINGFISHERSpecial weather statement, Oct 4, 9:00 PM CDT, 15 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
Special weather statement, Oct 4, 9:00 PM CDT, 15 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Oct 4, 7:08 PM CDT | Tornado Warning | OUN | Grady | 27 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Noble, Payne | 35 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 50 min |
| Oct 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 29 min |
| Oct 4, 7:23 PM CDT | Tornado Warning | OUN | Payne | 52 min |
| Oct 4, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Oct 4, 7:34 PM CDT | Tornado Warning | OUN | McClain | 26 min |
| Oct 4, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| Oct 4, 7:43 PM CDT | Tornado Warning | OUN | Payne | 32 min |
| Oct 4, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Oct 4, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Oct 4, 7:55 PM CDT | Tornado Warning | OUN | Cleveland | 35 min |
| Oct 4, 7:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
| Oct 4, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 46 min |
| Oct 4, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| Oct 4, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 24 min |
| Oct 4, 8:11 PM CDT | Tornado Warning | OUN | Payne | 19 min |
| Oct 4, 8:16 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 4, 8:31 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 29 min |
| Oct 4, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Oct 4, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Oct 4, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 44 min |
| Oct 4, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 34 min |
| Oct 4, 8:57 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Oct 4, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| Oct 4, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Oct 4, 9:13 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 32 min |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 47 min |
| Oct 4, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 4, 9:41 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Oct 4, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Oct 4, 10:04 PM CDT | Tornado Warning | OUN | Seminole | 56 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 4, 10:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 14 min |
| Oct 4, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 39 min |
| Oct 4, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 64 min |
| Oct 5, 12:34 AM CDT | Flash Flood Warning | OUN | Noble | 116 min |
| Oct 5, 2:23 AM CDT | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Oct 5, 2:34 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Oct 5, 3:09 AM CDT | Tornado Warning | OUN | Logan, Payne | 36 min |
| Oct 5, 3:38 AM CDT | Tornado Warning | OUN | Logan, Oklahoma | 37 min |
| Oct 5, 3:48 AM CDT | Tornado Warning | OUN | Payne | 27 min |
| Oct 5, 4:04 AM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| Oct 5, 4:15 AM CDT | Tornado Warning | OUN | Payne | 25 min |
| Oct 5, 4:45 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Oct 5, 8:48 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 117 min |
| Oct 5, 9:06 AM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 5, 10:06 AM CDT | Flash Flood Warning | OUN | Garvin | 3 hr |
| Oct 5, 10:25 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| Oct 5, 10:40 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 65 min |
| Oct 5, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.